MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿/cm3)].It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6), 2013 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6), 2017 additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, adhesions, bowel resection, bowel obstruction, infection, colectomy with end ileostomy, component separation, mesh removal, recurrence, seroma, drainage of purulent fluid, abscess, hematoma, fistula, wound vac, pain and suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: ¿ (b)(6) 2013: (b)(6).Inpatient hospitalization.- (b)(6) 2013: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), pa-c.Preoperative diagnosis: acute appendicitis.Postoperative diagnoses: acute gangrenous appendicitis ruptured with a right lower quadrant abscess and some diffuse peritoneal contamination particularly in lower abdomen.Procedure: laparoscopic converted to open laparotomy with an appendectomy and drainage of right lower quadrant abscess and washout of the abdominal cavity.Anesthesia: general.Estimated blood loss: 50 ml.- indication: ¿the patient is a 66-year-old african american male, who presented to the er with dehydrated acute renal failure with a creatinine of about 9 and right lower quadrant abdominal pain, some nausea and vomiting.He was found to have acute appendicitis by ct.His creatinine was 9, bun was 108.He did say he had some underlying milder renal insufficiency once in the past although his baseline bun and creatinine were 15 and 1 in 2011.So, it was felt to be probably acute renal failure just probably related primarily to dehydration.He also has a history of significant alcohol use daily including hard liquor, about half-a-pint of vodka daily.He clearly had acute appendicitis and needed laparoscopic appendectomy at this time the findings are as we describe below.¿ - wound classification: ¿clean.¿ - procedure: ¿the patient was taken to the or and placed in supine position.Under general anesthesia, his abdomen was prepped in usual fashion.I started out and made a small incision at the supraumbilical area 5 mm and attempted to insert the veress needle.This had trouble getting any type of decent peritoneal space.Doing that way, i then tried just the optiview 5-mm trocar under direct vision and with that, i can actually see that there were adhesions all up enteral loop adhesions of small bowel and also bowel loops from that and that were all plastered up against the anterior abdominal wall.Some of these were covered with some exudate and it was clear that this was not something that we would have adequate space to even be able to visualize laparoscopically, so i removed the scope and converted to an open procedure, made a midline incision suprapubically on the distal past the umbilicus and used local anesthetic with lidocaine and marcaine mixture at these sites including the incision.In the abdominal cavity, he did have indeed bowel loops all that were more acute inflammatory type adhesions with little exudates diffusely covering some of the bowel loops themselves with acute interloop adhesions and lesions of the small bowel all along the abdominal wall.This could not be swept down just manually.I did inspect to make sure we had not done any enterotomy with a veress needle and a trocar.Upon entering in, i ran the small bowel beginning and also again later in the procedure just to double check this and there was no evidence of any type of enterotomy.At this point, i manually mobilized through the adherent adhesions of bowel loops into the right lower quadrant, where a fairly large abscess, extremely putrid foul smelling was encountered and this was all suctioned away with a sucker and i did culture this aerobically and anaerobically.I then washed this area out a little bit and then at this point this was all remarkably inflamed adhesed and i was able to primarily manually just dissect out the appendix and mobilize [sic] little bit of the cecum.I used a minimal sharp dissection with mostly hand dissection to mobilize enough of the cecum, small bowel, ileum, and identify the markedly acute, even the essential partial gangrenous appendix that had obviously ruptured creating this right lower quadrant abscess.I could identify the junction of this appendix with the cecum and i took an echelon stapler 60-mm with blue load and seamguard and passers across the mesoappendix as well as the base of the appendix that was adjunct with the cecum prior to this by disconnecting the appendix and removing it.The staple line remained intact and dry.I then irrigated out a couple of liters of saline solution in the right lower quadrant abscess area, and we also irrigated out the entire abdominal cavity.At this point, we placed a blake drain #18 in the right lower quadrant, brought out through a stab wound and then placed out laterally, and at this point, then closed the midline fascia using a #1 pds loop suture from upper and lower ends, put two #2 vicryl retention sutures along the closure by closing the fascia in this fashion.At this point, i irrigated out skin and subcutaneous layers, and then i closed this with some occasionally loosely spaced staples and i put telfa wedge between just cutting about 1 to 1.5 cm wide, took the telfa and inserted that down into the subcutaneous layer between staples leaving about 1.5 cm out and then put a provena wound dressing over the top of this for wound management.Sterile 4 x 4 was placed around the drain and drain was sewn in as well.This completed the procedure and he was taken to recovery in satisfactory condition.¿ - (b)(6) 2013: (b)(6).(b)(6), md.Procedure report.Procedure: esophagogastroduodenoscopy [egd] with apc [argon plasma coagulation] argon laser ablation, endoclip placement, and biopsies.Indication: ¿the patient is a 66-year-old gentleman, who was admitted with acute appendicitis and a history of alcohol abuse.He underwent open appendectomy with drainage of a right lower quadrant abscess.The patient had a fatty liver on his abdominal ct but his liver chemistries are normal.Does have a history of moderate alcohol use.Today, he had a marked drop in his hemoglobin and hematocrit from down to hemoglobin 7.5 and a hematocrit of 22.8.A repeat scan was performed of the abdomen and did not show any intra-abdominal fluid collections of hematoma.The patient denies regular use of nsaids [non-steroidal anti-inflammatory drugs].Egd is performed for further evaluation.¿ impression: ¿1.Mallory-weiss tear, status post laser ablation and endoclip placement.2.Small-to-medium sized hiatal hernia.3.Gastric polyp.4.Probable mild early esophageal candidiasis.¿ implant preoperative complaints: ¿ (b)(6) 2013: (b)(6).(b)(6), md.Indications: ¿the patient is a 66-year-old african american male who has had previous midline abdominal surgery about a year or so ago.He had a perforated appendicitis with diffuse peritonitis and required and open surgery for that.He developed an incisional hernia in his abdominal wall, which was bothersome and fairly symptomatic and was fairly large and he had lots of adhesions on his previous surgery.This was done open as it was anticipated this would be fairly difficult with the large hernia repair at this time.¿ implant procedure: laparoscopic repair of large ventral abdominal wall hernia encompassing the majority of his abdominal wall with a 26 x 34 cm gore-tex dual mesh patch.[implant: gore® dualmesh® plus biomaterial, 1dlmcp08/ 8857061, 26cm x 34cm x 1mm thick, oval] implant date: (b)(6), 2013 [hospitalization dates (b)(6), 2013] ¿ (b)(6) 2013: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), pa-c.Pre and postoperative diagnoses: large ventral abdominal wall incisional hernia.Anesthesia: general.Estimated blood loss: negligible.¿ wound classification: ¿i-clean.¿ ¿ procedure: ¿the patient was taken to the operating room and placed in supine position under general anesthesia.His abdomen was prepped and draped in the usual fashion.I made a small left upper quadrant incision and inserted the veress needle.His abdomen was insufflated with co2 to 15 mmhg.I replaced that with an optiview 10-mm trocar and there were adhesions across the abdominal wall.Multiple loops of bowel were adherent to the abdominal wall as well as occasional omentum and we methodically easily took all these down without any enterotomy or bleeding, took them all down to completely clear off the entire anterior abdominal wall.The patient¿s hernia essentially encompassed pretty much the entire abdominal wall.Edges were very well separated.I measured this out and the largest mesh looked like it would be a proper fit with some overlap onto the normal fascia and this was a 26 x 34 cm gore-tex dual mesh.I then pretied about eight sutures to this evenly spaced around the circumference, cv-0 gore-tex suture and then rolled it up, inserted this with the slick side down towards the bowel and rough side towards the abdominal wall.I went ahead and unrolled the mesh once we put it in and then with laparoscopic guidance, i used a suture grasper and i pierced through the abdominal wall and then into the suprapubic area.I then picked up the lower end of one suture, then went back through the same skin and moving over about a centimeter in the fascia, i then picked up the second arm of the same gore-tex suture.In this fashion, i went circumferentially around the mesh with proper spacing and sewed the entire mesh up against the anterior abdominal wall in this fashion.I then used two protacks to tack up the mesh all around the circumference.I did place one more 5-mm trocar in the right abdomen to allow for tacking of the left side of the mesh.I placed two more 5-mm trocars in the left lower lateral abdomen to use at the beginning of the procedure for the instrumentation.The mesh covered this entire area and again, i used two of the tackers to further reinforce the mesh.This made for a nice repair and at this point a good hemostasis.We went ahead and removed the trocars and then deflated the abdomen and i did use local anesthetic with lidocaine and marcaine mixture and a little bit of saline to expand the volume.I used it at all the trocar sites and all the sites where we placed the cv-0 gore-tex sutures.We then tried to do a full-thickness abdominal wall and i took all the rest of this and just infiltrated across the anterior abdominal wall and tried to go deep down towards the muscle fascia layer.After this, sterile dressings were applied.The residual trocar sites were closed with staples and he was taken to recovery room in satisfactory condition.¿ ¿ (b)(6) 2013: (b)(6).Implant record: ¿mesh hernia¿.Site: abd.Cat#: 1dlmcp08.Lot#: 8857061.Manufacturer: wl gore & assc.Size: 26 x 34 cm.Expiration date: 12/31/2013.Relevant medical information: ¿ (b)(6) 2017: (b)(6).Inpatient hospitalization.- (b)(6) 2017: (b)(6).(b)(6), md.History and physical: ¿history of present illness [hpi]: mr.(b)(6) is a 70 yo african-american [sic] male who presented to the ed today with c/o [complaints of abdominal pain and drainage from wound.Current symptoms started approximately 1 week to 1 ½ weeks ago.Describes initially as a large blister in area from prior surgery and intermittent sharp abdominal pains mid to lower abdominal area, nonradiating.Blister ¿popped¿ after a few days and has been draining since.Pain ahs continued to worsen.Denies any nausea, vomiting, diarrhea, constipation, or melana.Pertinent history of appendicitis/appendectomy 4 years ago and hernia requiring repair approximately 6 months later.Had problems with chronic wound infection and most recent treatment was in (b)(6) 2016 with a wound infection abdominal abscess requiring wound exploration and iv abx [antibiotics].Was told ¿mesh had gotten infected.¿ he is from (b)(6) and all prior treatment/surgery was in (b)(6); only recently relocated to (b)(6) to help care for ailing family, who have since passed.History of appendectomy 4 years ago at (b)(6), then developed an abdominal hernia and underwent open repair with what he tells me is pigskin but he is unsure.Doesn¿t think it was plastic mesh.He then had issues with infection, and even had a drain in place for an extended period of time, most recently had surgery in (b)(6) 2016 at which time he had some scar tissue removed.Had been doing well up until a few days ago when the blister like lesion opened up and started draining pus.Complains of pain in the area, skin is red and warm around it.¿ review of systems; ¿gastrointestinal: positive for abdominal pain, lower mid abdominal pain.Skin: positive for wound.Started as a blister, popped and draining yellow pus.¿ physical exam: ¿abd ¿ moderate ttp [tender to palpation] in lower abdominal region beneath the umbilicus around the small opening, pus is able to be expressed, surrounding erythema and warmth present; no rebound or guarding.¿ assessment & plan: ¿abdominal wall infection, likely related to chronic mesh infection.Plan: appreciate dr.(b)(6) seeing patient.We will obtain records from his surgeries done in atlanta to get a complete picture of what has been done and what kind of mesh is involved.¿ - (b)(6) 2017: (b)(6).(b)(6), md.Procedure note: preoperative diagnosis: screening colonoscopy.Postoperative diagnosis: polyp at 90 cm.Procedure: colonoscopy.Indications: ¿the patient is a 70-year-old male who presented to (b)(6) on (b)(6) 2017 with purulent drainage from an abdominal wound.He has a chronic mesh infection and will require a major reconstruction of the abdominal wall after resecting the infected mesh.¿ findings: ¿a small healing fissure at the anal ring, small polyp at 90 cm taken with cold snare.¿ - (b)(6) 2017: (b)(6).(b)(6), md.Discharge summary: hospital course: ¿patient is a 70 y.O.Male presented to ed with abdominal pain and drainage from wound for last 1-2 weeks.His pmh [past medical history] includes appendicitis/appendectomy 4 years ago with subsequent hernia requiring repair approximately 6 months later.Has had problems with chronic wound infection and most recent treatment was in (b)(6) 2016 with a wound infection/abdominal abscess requiring wound exploration and iv abx.He was admitted to hospitalist service, id [infection disease] and general surgery were consulted.He remained on iv antibiotics throughout this hospitalization.It was unclear whether the wound culture growing corynebacterium [sic] was significant as biologic mesh is less likely to become infected.He was not systemically ill and iv antibiotics were not felt necessary.He will be monitored off antibiotics with hopes that this will increase diagnostic yield of microbiology of deep tissue at time of surgery.Mesh removal is planned in 1-2 weeks.¿ ¿ct abd/pelvis: [report not provided, summary in discharge summary]: 1.Abdominal wall mesh in place with re-herniation of mesenteric fat superior to the mesh.Inferior to the mesh in the region just beneath the umbilicus there is an open wound with extension to peritoneal surface.There is a less than 1 cm area of low density suggesting a tiny amount of fluid in connection to the skin surface along a tract where there is stranding.No large abscess collection identified.2.Consolidation identified within the right middle lobe.3.Multiple liver cysts.¿ discharge disposition: ¿home or self care.¿ follow-up: ¿pcp [primary care provider] 1 week, id 2 weeks, general surgery per their recs [recommendations ].¿ explant preoperative complaints: ¿ (b)(6) 2017: (b)(6).(b)(6), md.Indications: ¿the patient is a 70-year-old male who previously underwent a laparoscopic ventral hernia repair approximately 4 years ago.He required multiple aspirations from a postoperative seroma and developed an infection of the space.Approximately 1 year ago he underwent exploration at another facility and the mesh was noted to have purulent fluid around it.A drain was placed and the drain was subsequently pulled with good wound healing the patient recently presented to (b)(6) with draining fluid collection and sinus tract in the lower part of his abdomen.Ct scan demonstrated air and fluid around the mesh to suggest chronic infection.After preoperative work-up, recommendations were made to proceed with removal of the mesh and ventral hernia repair.The procedure was discussed with the patient in detail including benefits and risks.¿ explant procedure: 1.Exploratory laparotomy.2.Lysis of adhesions x30 minutes.3.Removal of infected laparoscopically placed mesh, component separation, ventral hernia repair with strattice.[implant: strattice] explant date: (b)(6), 2017 [hospitalization dates (b)(6), 2017] ¿ (b)(6) 2017: (b)(6).(b)(6), md.Operative report.Pre and postoperative diagnosis: ventral hernia with infected mesh.Assistant: (b)(6), md.Anesthesia: general with tap [transverse abdominis plane] block.Estimated blood loss: 50 ml.Specimens: 1.Mesh.2.Omentum.Complications: none.¿ wound classification: not provided.¿ findings: ¿well incorporated laparoscopically placed gore-tex mesh with purulent fluid above and below the mesh.Moderate intra-abdominal adhesions requiring 30 minutes of lysis of adhesions.¿ ¿ procedure: ¿the patient was identified, brought to the operating room and placed on the operating room table in supine position.After the placement of sequential compression stockings, he was induced with general anesthesia.He received ancef prior to incision.The abdomen was prepped and draped in a standard fashion.A timeout procedure was performed.A vertical midline incision was created above and below the umbilicus to excise the umbilicus and sinus tract.The subcutaneous fat beneath the incision was also excised around the umbilicus and sinus tract to remove all of the sinus tract and umbilical tissue.The fascia was then incised and the abdomen was entered sharply.There were some adhesions to the anterior abdominal wall and these were taken down with electrocautery and sharp dissection.The mesh was then fully visualized and there was purulent fluid sitting over the mesh.The mesh was anchored with numerous laparoscopic tacks.The mesh was then removed from the abdominal wall and all of the visible tacks were removed.The mesh was sent to pathology for permanent section.Once the mesh was removed, there was a thick rind on several loops of small bowel from the adjacent infection.A long tongue of omentum was questionably viable and this was tied and divided.The specimen was sent to pathology for permanent section.Approximately 30 minutes of lysis of adhesions was then performed and the adhesions were taken down from the abdominal wall using cautery, blunt dissection and sharp dissection.During this process, several areas of inflammatory rind were taken off the surface of the small bowel.Once the adhesions were lysed from the ligament of treitz to the terminal ileum, the small bowel was run and no enterotomies were visualized.A single area of serosal tear was closed with 3-0 silk lembert sutures.The small bowel was then placed in anatomic position.The fascia was then inspected and there appeared evidence of chronic infection of the rectus fascia and muscles bilaterally.Due to the poor tissue present in the rectus sheath, the decision was made to proceed with bilateral component separations.This was performed first on the patient's right side.The fascia was separated from the subcutaneous tissue using cautery.Large vessels were tied with 3-0 and 2-0 silk ties.The subcutaneous pocket was extended laterally to the edge of the rectus sheath.The external oblique aponeurosis was then incised vertically and the component separation was performed by incising the external oblique aponeurosis down towards the pelvis and superiorly towards the 12th rib.The external oblique aponeurosis was then lifted anteriorly and the filmy adhesions were taken down with cautery and blunt dissection.Similarly, the component separation was performed on the patient's left side.The subcutaneous tissue was divided from the fascia using electrocautery.Vessels were tied with 2-0 and 3-0 silk ties.Once the lateral edge of the rectus sheath was identified, the external oblique aponeurosis was incised with cautery and the incision was extended superiorly and inferiorly.The areolar tissue between the external oblique aponeurosis and deeper structures was divided bluntly and with electrocautery.This allowed adequate mobilization of the rectus tissue to meet in the midline.To further strengthen the repair, tedious dissection was performed in both rectus sheaths to arrive in a plane posterior to the rectus muscle.To accomplish this on both sides, the rectus sheath was entered with cautery and the posterior rectus fascia was separated from the muscle.The most medial aspect of the rectus fascia was not viable on the patient's right side and this was excised with cautery.Once the posterior fascia was fully mobilized within the rectus sheaths on both sides, adequate mobilization was noted so that the posterior fascia could be closed.The dissection in the preperitoneal plane was also extended superiorly and inferiorly above and below the incision.The abdomen was then irrigated with warm saline.The posterior fascia was closed with running looped pds suture.The rectus sheath was then irrigated.A 20 x 9 cm piece of strattice was then sewn into the rectus space posterior to the rectus muscle using #1 vicryl sutures.This was anchored in place circumferentially.The rectus space was then irrigated.The anterior fascia was closed with looped pds suture.There was no tension on the closure as the anterior fascia was closed.The bilateral subcutaneous pockets were irrigated and 10-french flat jp [jackson-pratt] drains were placed bilaterally via separate stab incisions.Using 0 vicryl sutures, the subcutaneous tissue on both sides of the incision were approximated.The skin was then closed with staples.Interrupted 2-0 nylon sutures were placed in a vertical mattress fashion.The skin was then cleaned and dried, and the incision was dressed with a covaderm.The patient was awakened from anesthesia and transferred to the recovery room in stable condition.All needle, instrument, and sponge counts were correct at the end of the case.¿ ¿ (b)(6) 2017: (b)(6).(b)(6), md.Pathology report: ¿specimens: 1.Umbilicus, umbilicus fistula tract.2.Abdomen, mesh.¿ - final diagnosis: ¿1.Umbilical fistula: fistula tract with acute and chronic inflammation, histiocytic infiltration, and multinucleated foreign body giant cells with foreign debris.2.Specimen consistent with surgically removed mesh.¿ - gross description: ¿specimen 1 received in formalin labeled as umbilicus fistula tract is a 20.0 x 6.5 x 3.8 cm portion of dark brown wrinkled skin and subcutaneous tissue.The skin surface is slightly retracted and sectioning reveals a dense fibrous cut surface with a red/pink slightly hemorrhagic fistula tract.No other masses or suspicious lesions are appreciated.A representative section of the fistula is submitted in one cassette.Specimen 2 received in formalin labeled as mesh is a 20.0 x 9.0 x 7.0 cm portion of gray/tan mesh with numerous silver coiled pieces of metal.There is a moderate amount of adherent blood.No soft tissue is present.No obvious defect are noted.No sections are submitted.The specimen is for gross exam only.¿ - microscopic description: ¿sections of the cutaneous umbilical fistula tract show the skin on each side of the tract to be intact and an area of the tract notable for an acute and chronic inflammatory response with multinucleated foreign body giant cells which have engulfed foreign material that appears at least focally crystalline in appearance.Numerous histiocytes are seen throughout the tissue section.¿ ¿ (b)(6) 2017: (b)(6).(b)(6), md.Discharge summary: ¿date of discharge: (b)(6) 2017.¿ ¿principal diagnosis: infected goretex [sic] mesh.¿ discharge instructions: ¿the patient will follow up in my office in 1 week.He will not lift anything more than 10 pounds.¿ ¿discharge disposition: home.¿ relevant medical information: ¿ (b)(6) 2017: (b)(6).Inpatient hospitalization.- (b)(6) 2017: (b)(6).(b)(6), md.Surgical oncology consultation note.Reason for consultation: ¿diarrhea, possible abscess.¿ chief complaint: ¿diarrhea, dehydration.¿ history of present illness: ¿(b)(6) is a 70 y.O.[year-old] male who i am asked to see in consultation by dr.(b)(6), md for evaluation of diarrhea and possible abscess.The patient's surgical history dates back to 2011 when he underwent an appendectomy for appendicitis.He developed a hernia a [sic] the umbilical port site 6 months later and underwent a laparoscopic goretex [sic] mesh repair.He then developed recurrent seromas beneath the skin and received about a dozen aspirations over a 2 year period.He then moved to the (b)(6) and repeat evaluation showed a mesh infection.He was managed conservatively and drain was placed.A year ago he underwent surgical exploration and washout by a surgeon in (b)(6).The mesh was infected and another drain was placed.His drain was eventually removed and he did well until a month ago when he presented with ongoing mesh infection and a draining sinus track.On (b)(6) i performed a mesh ex-plant, bilateral component separation, lysis of adhesions, and hernia repair with stratice [sic] in rives-stoppa fashion.He did well postoperatively and was discharged home with plan for 2 weeks of iv [intravenous] antibiotics.He presented to (b)(6) yesterday with several day history of diarrhea and poor po [oral] intake.His creatinine was 4.6 and wbc [white blood cell count] was 21.He was admitted to the floor but decompensated overnight and as transferred to the icu [intensive care unit] where he was intubated and a central line was placed.This morning he remains intubated and on amiodarone and phenylephrine.His ct scan shows a small fluid collection around the mesh repair and severe pancolitis.The history was obtained from the chart as the patient is intubated and no family was present at the time of evaluation.¿ physical exam: ¿abdomen: soft, distended, nontender.Incision well-healed with no drainage.Staples are intact.¿ assessment/plan: ¿(b)(6) is a 70 y.O.[sic] year old male with a recent complicated hernia repair, sepsis, severe pancolitis, and acute on chronic renal failure.The ct shows a small fluid collection within the surgical hernia repair.I opened the lower aspect of the incision and the underlying tissues were well-healed.No infection was present in the subcutaneous tissue.I placed an 18 gauge into the fascia to aspirate the fluid for culture.The fluid was thin and brown-red.No pus was seen.The abdominal wall fluid collection does not appear to the source of his sepsis.Even though the c.Diff assay was negative, i ordered a repeat.Infectious disease consult is pending.He may need colectomy if his clinical situation deteriorates.I will follow along during his hospitalization.¿ - (b)(6) 2017: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6), md.Pre and postoperative diagnosis: toxic megacolon.Procedure: total abdominal colectomy with end ileostomy and hartmann¿s pouch.Anesthesia: general.Estimate blood loss: 600 ml.Specimens: intra-abdominal colon.Drains: jp drain in the pelvis, right side subcutaneous jp, left side subcutaneous jp, a nasogastric tube, et [endotracheal] tube, foley catheter.- indications: ¿the patient is a 70-year-old male with a complex surgical history dating back to (b)(6) 2011 when he underwent a laparoscopic appendectomy for acute appendicitis.He developed a hernia at the umbilical port site and a laparoscopic hernia repair was performed at (b)(6).He developed a postoperative subcutaneous seroma and underwent aspiration approximately 12 times.He then moved to the (b)(6) and was seen by a surgical team that placed a drain into the subcutaneous fluid collection approximately 1 year ago he underwent exploration with washout of the infected mesh a drain was placed along the surface of the mesh and the skin was closed.The drain was subsequently removed and he was doing well until about 5 weeks ago when he presented to baptist health lexington with a draining sinus tract and a mesh infection.He underwent mesh removal with bilateral component separation and a strattice repair on (b)(6) 2017.His postoperative course was uncomplicated.The patient returned to the emergency department at (b)(6) on (b)(6) 2017 with a several day history of diarrhea, nausea, abdominal pain and oliguria.He was noted to have acute on chronic renal failure and sepsis with a white blood cell count of 22,000.He was admitted to the intensive care unit and provided fluid resuscitation and pressors.His ct scan demonstrated severe pancolitis.His clinical situation worsened after 24 hours of aggressive management including broad-spectrum antibiotics.With a worsening clinical picture, a long conversation was held with the family regarding the options for surgical exploration with total abdominal colectomy versus continued nonoperative aggressive care.The patient elected to proceed with a surgical approach.The procedure was discussed with the patient's family in detail including benefits and risks.The procedure was discussed with the patient's daughter and patient's son, as well as the patient's significant other.¿ - findings: ¿ischemic and foul-smelling intra-abdominal colon from the cecum to the sigmoid colon, mild ascites, moderate ileus, intact midline repair.¿.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
vanessa rodriguez
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key13497954
Report Number3003910212-2022-01332
Device Sequence Number4524990
Product Code FTL
UDI-Device Identifier00733132601158
UDI-Public00733132601158
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2017
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2013
Device Model Number1DLMCP08
Device Catalogue Number1DLMCP08
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/11/2022
Supplement Date Received by Manufacturer02/16/2022
04/14/2022
04/14/2022
Initial Report FDA Received Date02/09/2022
Supplement Report FDA Received Date02/17/2022
04/22/2022
01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/19/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age70 YR
Patient SexMale
Patient Weight48 KG